Jump to content

Anyone with POTS had much success evening out highs and lows of heart rate and blood pressure?


Recommended Posts

Some people with POTS can take medication such as a beta blocker (eg. propranolol, metoprolol etc.) or ivabradine to lower their heart rate because it is consistently high.

Some can take medication such as fludrocortisone (also known as Florinef), salt and water, or IV fluids to increase their blood pressure because it is consistently low.

However, some people have both highs and lows of heart rate and blood pressure. My heart rate is often in the 40s or 50s when lying down or sitting but can go up to numbers like 120 or 150 bpm when I stand within an hour or so of going for a short walk and/or if the temperature is warm. My blood pressure is often around the edge of being low, such as 90/55 or 100/60, but the systolic pressure will go up into the 130s or 150s for an hour or more after going for a short walk if the temperature is warm. When I stay indoors in the shade, being fairly inactive and the temperature is not hot, my systolic blood pressure tends to stay about the same or go up a bit upon standing, or drop by less than 10.  When standing after going for a walk on a warm day, my systolic pressure tends to drop from wherever it is to about 80-90, which can sometimes mean a systolic drop of around 60-70 within 10 seconds of standing. I'm not sure what the numbers are like during physical activity or during sleep, as I'm just using a blood pressure cuff to take readings at the moment. I try to avoid strenuous physical activity and hot temperatures because my symptoms get even worse and turn into near-fainting with temporary loss of vision, loss of sense of body position, sudden inability to stay upright etc., but I'm not sure how far the numbers go in those situations. I do stay hydrated and I tend to stay out of direct sunlight.

Is there anyone here who has had much success evening out these kinds of highs and lows, beyond just avoiding heat and physical activity?

Link to post
Share on other sites

All I can think of is pyridostigmine... it has helped me although I only have low BP and fast heart rate. It seems like it might be what you're looking for as it for as seem to affect BP or HR directly. It has made me stronger and I have less presyncope and fainting episodes on it. It even corrects, to some extent, my inability to sweat.

Link to post
Share on other sites

Hi Steven - I have hyperPOTS with both Hypo- and Hypertension. I experience many of your symptoms. I tried Mestinon, Pyridostigmine, Toprol, Bystolic .... I don't remember them all. What has helped me for a while was Carvelidol ( had to start low then increase to now 25 mg 2/day ), then added Diltiazem ( increased slowly ). That really balanced my BP plus settled the HR and palpitations. I also take SSRI, Ritalin ( for fatigue ), Guanfacine ( also for BP ). But it took YEARS to establish this regimen and what works for me may not work for you.   --- Regarding the temperature intolerance - I do not believe that there is much to do about it. I need to stay inside in extreme temps or I faint and feel terrible. We have to learn to listen to our body-signals and just constantly adjust to them. Unfortunately that's sometimes the only way to function. I hope this is helpful to you - I wish I had better suggestions!

Link to post
Share on other sites

My heart rate and blood pressure roller coaster too high and too low as well.

Frequent water exercise in chest deep water blunts my symptoms (the highs are not so extreme and the lows are not so extreme. I don’t know why, it just does. Maybe the good circulation I get while in the low gravity environment of chest deep water helps my body not be so stressed for blood. 

Link to post
Share on other sites

I have come across the idea that taking an SSRI (Selective Serotonin Re-uptake Inhibitor) can help reduce heart rate and blood pressure fluctuations by maintaining a consistently high synaptic level of serotonin instead of the level fluctuating. I have previously tried fluoxetine (also known as Prozac), which is considered an SSRI, which I was prescribed for migraine, but my body wasn't able to tolerate it.

Has anyone found that taking an SSRI seems to have the effect of reducing heart rate and blood pressure fluctuations?

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...